Font Size
A
A
A

Bulimia: Overuse of Laxatives


Topic Overview

People who have bulimia nervosa often overuse laxatives to get rid of food eaten during a binge eating episode. Laxatives speed up the passage of stool through the body by irritating the lining of the intestines.

Laxatives do not reduce the number of calories the body absorbs from food. But laxatives may cause a person to lose weight because they increase the amount of water eliminated through the intestines. Overusing laxatives can cause a person to lose too much water and certain body chemicals, such as potassium and sodium, that are needed for keeping the muscles and heart healthy.

Symptoms of laxative overuse include:

  • Constant or repeated bouts of diarrhea.
  • Belly pain and swelling.
  • Swelling of the ankles or hands.
  • Weakness or extreme fatigue.
  • Kidney problems.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerAdam Husney, MD, MD - Family Medicine
Specialist Medical ReviewerW. Stewart Agras, MD - Psychiatry
Last RevisedAugust 25, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary